Jump to content
CrazyBoards.org

How does Zyprexa make you put on weight?


Recommended Posts

Ok, so at first I thought Zyprexa wasn't making me fat.

Now I'm not so sure. I'm eating well, definately not over eating, and am getting my ass down the gym 3-4 times a week. But I feel so, so fat. I think my last combo of valproate and Seroquel made me put on some weight, something somewhere along the line has and well, it'd be nice to blame it on the drugs other then my own laziness/inadequacy at staying thin.

So, I'm curious to know, how does Zyprexa make people gain weight? It hasn't made me any more hungry then usual, and I've been pretty successful at following an exercise plan, but really I should be loosing weight, and I'm not even sure I'm staying the same weight. (I've never told anyone this, and I hope it's not a trigger for anyone, but I used to have a bit of a problem with food and this fat thing is really really triggering me and I don't like the thoughts I'm thinking).

Any comments?

Link to comment
Share on other sites

Hubby said it made him feel hungry all the time. May be different for others...

My girlfriend's son (schitzoeffective) gained over 50 lbs...but he was a teenager and had lots of other hormonal stuff going on.

Link to comment
Share on other sites

I'm not on zyprexa (so why am I answering this, exactly?) but I take Risperdal, and I think it might be, or helping to be, responsible for a few pounds. I don't think it's that I'm eating more, although I might have more carb cravings. Okay, I do have more carb cravings, there's my confession. But I think it's more that my metabolism has slowed way down. Maybe that's where the weight gain comes in?

Link to comment
Share on other sites

I have been on 10mg of zyprexa since September.  I gained about 10 unloseable pounds.  I think the mechanism of zyprexa slows you down and messes with your sugars and metabolism, too.  It definitely slows me down so I can have a good night's sleep and steady days.  That's also why long term use is not recommended as is causes diabetes.  I didn't overeat on it -- in fact, I ate less.  But ymmv (I finally foiund what that means 8-)

Link to comment
Share on other sites

Thanks for the replies. Guess it looks like it could be a bit of both- part metabolism, part making you eat more. I guess the sensible thing to do is to try and eat well, exercise regularly and see any weight gain as an unfortunate side effect of the necessary treatment for my illness.

Link to comment
Share on other sites

I'm pretty sure zyprexa fucks with some fundimental laws of the universe.  When I was on it matter was created out of nothing.

<{POST_SNAPBACK}>

Well, that made me laugh. Aside from the fact that it works, that's been the only bright spot about Zyprexa...

Link to comment
Share on other sites

As I understand it, there are 2 actions which cause weight gain with zypexa.

1) Your metabolism of sugars is affected.  This means if you eat any sort of carbohydrates you are more likely to put on weight, so its important to watch serving sizes and contents of food.  Not just sweets either, but complex carbs like pasta.

For some reason the body and mind ALSO crave carbohydrates which causes double the trouble.

2) Drugs like zyprexa can be very sedating, which often causes people to become less physically active than normal. This is an issue with Seroquel as well, but the metabolic affects of seroquel are no where near as bad.

My p-doc told me that 80% or so of zyprexa users gain "significant weight".  This is compared with 25% of seroquel users.  Of course zyprexa is a stronger drug so a direct comparison may not be fair.

And lets not forget that 20% of people who dont gain weight.  A friend of mind has always been skinny and he didnt put on a pound with zyprexa.  Dont you just hate that?

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...